NewsLocal News

Actions

Some medications make you more susceptible to extreme heat. Here's what you should know

sun.JPG
Posted at 7:03 PM, Jun 30, 2023

With temperatures on the rise, it’s important to know there are some medications that can make you more susceptible to the heat.

According to the CDC, extreme heat can be dangerous for anyone, but it can be especially bad for those with chronic medical conditions.

The Centers for Disease Control and Prevention states that the risk for heat-related illness and death may increase among people who use medications for Parkinson's disease and drugs that can be classified as diuretics and psychotropics.

Serious effects of heat illness can include strokes, cramps, rashes and a change in body temperature.

“There’s a lot of different reasons different medications may heighten the effects of heat," said Dr. Penny Borenstein, who is the County of San Luis Obispo public health officer. "So, whether it's a diuretic — something that eliminates water from the body or something that increases sweating — those might lead to dehydration even quicker."

According to the FDA, some medicines also contain ingredients that may cause photosensitivity which can make a person sensitive to sunlight and lead to sunburn-like symptoms.

It can be triggered by medication taken by mouth or through an injection.

“There’s a lot of medications that can cause skin sensitivity," said Cherie Lou Lamson, Bettercare pharmacist. "Number one on the list would be the sulfa drugs, like Bactrim, and a lot of antibiotics."

Dr. Borenstein says people who are at greatest risk for heat-related illnesses are people 65 years of age and older, people on certain medications and children.

“Certainly the elderly are at higher risk for heat illness and heat impacts people taking certain medications," said Dr. Borenstein. "Children can also be at high risk because they may not recognize the signs."

Health officials recommend staying cool indoors, drinking plenty of fluids and wearing proper clothing when outdoors.

“My daughter, she takes medicine and so she gets very dehydrated quickly. She starts feeling nauseous and [has a] headache, and not feeling well at all," said Brenda Marlow, a visitor from Maryland. "She is always carrying a big canteen with water or something with water, so she can keep her body hydrated."

Local health officials advise the public to check in with their primary health care physician about the side effects their medication may cause outdoors in extreme heat.